Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

May 11, 2021Spalding County, Georgia

NWS Atlanta, GA issued this special weather statement at May 11, 2021, 3:16 PM EDT for Spalding County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2021, 3:16 PM EDT (19:16 UTC)
Expired
May 11, 2021, 3:45 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Spalding County, GA

The radar

The Atlanta radar (KFFC), 23 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS82 KFFC 111916
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
316 PM EDT Tue May 11 2021
 
GAZ055>058-111945-
Butts GA-Clayton GA-Spalding GA-Henry GA-
316 PM EDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUTTS...SOUTHERN
CLAYTON...NORTHEASTERN SPALDING AND SOUTHWESTERN HENRY COUNTIES UNTIL
345 PM EDT...

At 315 PM EDT...a strong thunderstorm was over Sunny Side, or near
Griffin...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects.

Some locations in the path of this storm include
McDonough, Hampton, Locust Grove, Sunny Side, Towalaga, Luella,
Atlanta Motor Speedway, Jw Smith Reservoir, Walker Mill, Birdie,
Blacksville and Experiment.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3332 8439 3334 8439 3334 8438 3336 8439
      3342 8439 3343 8407 3324 8408 3330 8440
TIME...MOT...LOC 1915Z 277DEG 25KT 3333 8432 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 11, 3:06 PM EDT, 10 minutes earlier.

Area forecast discussion, May 11, 3:06 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
306 PM EDT Tue May 11 2021

.PREV DISCUSSION... /Issued 756 AM EDT Tue May 11 2021/

UPDATE...

Updated for the 12Z Aviation.

PREV DISCUSSION... /Issued 457 AM EDT Tue May 11 2021/

.Morning Area Forecast Discussion...

SHORT TERM /Today through Wednesday/...
Quasi-zonal upper level flow remains over much of the southeastern
CONUS as the short term period begins. At the surface, a weak cold
front is oriented nearly parallel to the upper flow and is gradually
moving southward towards central Georgia. Ample low level and mid
level moisture furthermore remains in place across much of north and
central Georgia, with dewpoints in the upper 50s to mid 60s in the
areas ahead of the front. High temperatures will range from the low
70s in far north Georgia to the mid 80s in east-central Georgia this
afternoon. Precipitation chances are minimal during the early
morning hours, but will increase during the day today as a
disturbance traverses the upper level flow and moves eastward
towards Georgia. Slight chance PoPs in the early afternoon will
become chance by this evening as the wave moves closer. The cold
front is expected to approach the southern tier of the forecast area
during the afternoon, and it is here that the highest PoPs will be
anticipated as a result. Moderate destabilization will occur this
afternoon to the south of the front, with MUCAPE values reaching
into the 1000-1500 J/kg range. These instability values will overlap
with effective deep layer bulk shear values of 35-45 kts and mid-
level lapse rates of 6.5-7.0 C/km. As a result, there is a chance
that some isolated thunderstorms across the southern tier could
become strong to severe, capable of producing large hail and gusty
winds. SPC has moreover maintained a Marginal Risk for severe
weather in this area as well.

Likely to categorical PoPs are expected to build over north and
central Georgia during the overnight hours on Tuesday and into
Wednesday morning as the upper disturbance and associated deep
moisture move across the forecast area. A strong surface high
developing over the Midwest is expected to extend high pressure
ridging into northeast Georgia during the daytime on Wednesday,
which will initiate a CAD airmass over north Georgia and into
portions of central Georgia. Unseasonably cool temperatures are
forecast on Wednesday afternoon as a result of this airmass, with
temperatures dropping as low as the mid-50s in the afternoon hours.
Low cloud ceilings and patchy fog are also possible within this
airmass on Wednesday. This CAD wedge is expected to persist beyond
the short term period, as evaporative cooling from elevated rain
falling through it on Wednesday will keep the airmass in place.

King

LONG TERM /Wednesday Night through Monday/...
Still appears no significant weather expected in the long term
period. Zonal flow pattern over the southern states will
transition to NW flow after Thurs night before upper ridge axis
passes by after Sun night.

Front expected to linger along southern GA somewhere and no
expectation for it to lift north far enough for surface based
convection. Only elevated storms likely in middle GA and even that
appears isolated. Heaviest rain will have ended before long term
period starts, but could see 1/2 inch give or take on Thurs in
far southern counties if boundary doesn't push too far.

After NW flow begins, high clouds only expected Sunday as 00Z
guidance appears to be keeping forcing north of the state.
Moisture returns on Monday with SW flow aloft and at surface
shortly after. Does not appear to be a significant wave to the
west.

Main story here is enjoy the fantastic weather Fri/Sat/Sun. You
don't get days like these in May very often.

SNELSON

&&

.AVIATION...
18Z Update...
Isolated showers popping up across the area but the real precip
moves in tonight. Looking for rain to move into the TAF sites
starting right around sunset and will continue off and on through
the rest of the TAF period. Winds are out of the NW and will turn
to the NE around 3z then to the E by 15-17z Wed. Wind speeds will
stay 10kt or less through tonight with speeds increasing to 10kt
with gust to 20kt by 15-17z Wed. VSBYS will mainly stay VFR with
some MVFR VSBYs expected in and around any stronger showers Wed.

//ATL Confidence...18Z Update...
Confidence medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          77  54  58  47 /  40 100 100  20
Atlanta         77  57  60  49 /  50  90  90  20
Blairsville     70  51  56  45 /  40 100  80  20
Cartersville    74  54  59  48 /  40  90  70  20
Columbus        83  65  70  52 /  60  80  80  30
Gainesville     74  54  57  48 /  40  90  90  20
Macon           83  63  68  50 /  50  70  90  30
Rome            73  54  60  49 /  50  90  60  20
Peachtree City  78  58  62  48 /  50  90  90  20
Vidalia         87  66  73  52 /  40  70  80  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....SNELSON
AVIATION...01
Hazardous weather outlook, May 11, 11:52 AM EDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1152 AM EDT Tue May 11 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1152 AM EDT Tue May 11 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms this afternoon will become more widespread
this evening and into the overnight hours. A few of these storms
may become strong to severe with small hail, damaging winds, and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated thunderstorms will be possible Wednesday and Thursday
but are not expected to be strong or severe. Otherwise, the
probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 11, 3:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
316 PM EDT Tue May 11 2021

GAZ055>058-111945-
Butts GA-Clayton GA-Spalding GA-Henry GA-
316 PM EDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUTTS...SOUTHERN
CLAYTON...NORTHEASTERN SPALDING AND SOUTHWESTERN HENRY COUNTIES UNTIL
345 PM EDT...

At 315 PM EDT...a strong thunderstorm was over Sunny Side, or near
Griffin...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
McDonough, Hampton, Locust Grove, Sunny Side, Towalaga, Luella,
Atlanta Motor Speedway, Jw Smith Reservoir, Walker Mill, Birdie,
Blacksville and Experiment.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3332 8439 3334 8439 3334 8438 3336 8439
      3342 8439 3343 8407 3324 8408 3330 8440
TIME...MOT...LOC 1915Z 277DEG 25KT 3333 8432

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:34 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Spalding26 min
May 11, 4:31 PM EDTSpecial Weather StatementFFCBaldwin29 min
May 11, 4:34 PM EDTSpecial Weather StatementFFCJasper26 min
May 11, 4:40 PM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock, Putnam39 min
May 11, 4:45 PM EDTSevere Thunderstorm WarningFFCJasper, Jones23 min
May 11, 4:49 PM EDTSpecial Weather StatementFFCJefferson26 min
May 11, 5:53 PM EDTSpecial Weather StatementFFCHarris37 min
May 11, 6:22 PM EDTSpecial Weather StatementFFCUpson23 min
May 11, 7:22 PM EDTSpecial Weather StatementFFCWilkinson23 min
May 11, 7:48 PM EDTSpecial Weather StatementFFCTwiggs27 min
May 11, 7:59 PM EDTSevere Thunderstorm WarningFFCBleckley, Twiggs46 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.